Friday, May 1, 2009

FDA Report on Botox and Cerebral Palsy

The FDA has added some updated information regarding the use of Botox in children. They are now requiring that all manufacturers of Botox add a box warning "regarding the risk of adverse events when the effects of the toxin spread beyond the site where it was injected". The manufacturers also have to come up with a Risk Evaluation and Mitigation Strategy. This is to measure whether the benefits outweigh the risks. THE FDA has reviewed new data regarding the use of Botox in pediatric cases. This is the summary:

In pediatric postmarketing adverse event case reports, botulinum toxin products were mostly used to treat muscle spasticity in cerebral palsy, a use that has not been approved by the FDA. The reported cases of spread of botulinum toxin effect beyond the site of injection were described as botulism, or involved symptoms including difficulty breathing, difficulty swallowing, muscular weakness, drooping eyelids, constipation, aspiration pneumonia, speech disorder, facial drooping,double vision, or respiratory depression. Serious case reports described hospitalizations nvolving ventilatory support and reports of death.

The FDA continues to support the recommendations that they made previously on Feb 8, 2008 which you can read below.

On February 8, 2008 the Federal Drug Administration (FDA) issued a report on the use of Botulinum Toxin Type A and Type B in children and adults. They have received reports of severe adverse reactions (which may be botulism) to botulinum doses including hospitalization and death in children. These adverse effects have occurred mostly in children with spastic cerebral palsy. Doctors are currently using Botox off label in children with cerebral palsy for the drug is not approved for this use in the United States. The FDA is presently reviewing: data from pharmaceutical companies, medical research and evaluating cases from its reporting system. Currently the FDA reports that most of the pediatric cases were children under 16 years old with cerebral palsy limb spasticity.

The FDA recommends that any professionals that work with clients who receive botulinum should be aware of the symptoms of botulism. Some symptoms of botulism are:

difficulty swallowing


difficulties breathing

voice changes

shortness of breath.

They should also inform the clients of these symptoms so that they are aware of potential side effects and to seek immediate medical attention. In addition, the FDA reports that these symptoms of botulism have been reported to occur as quickly as one day after Botox and as late as several weeks after the Botox treatment.

If you have had experience with serious side effects of botulinum, the FDA would like you to report it by filling out a form at

US Food and Drug Administration UPDATE Follow-up to the February 8, 2008, Early
Communication about an Ongoing Safety Review of Botox and Botox Cosmetic
(Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B)
Retrieved from the web on 5/1/09 at http://www.fda.

US Food and Drug Administration. Early Communication about an Ongoing Safety
Review Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc
(Botulinum toxin Type B). Retrieved from the web on 3/19/08 at
Disclaimer: These pages are not intended to provide medical advice or physician/therapist instruction.
Information provided should not be used for diagnostic or training purposes. Consult a therapist or physician regarding specific diagnoses or medical advice.

No comments:

Related Posts Plugin for WordPress, Blogger...